Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Have had the Mirena IUD. Have stabbing pain. Help

Hi there, I have had the Mirena Iud for almost two years. Lately I have been noticing some intermittent sharp stabbing pains in the lower left abdomen , the sharp pains are quite significant they usually stop me in my tracks. It feels almost like a sharp scratching pain. My periods have completely stopped since having the Mirena inserted and my family doctor is not too concerned about this but I have not yet had a chance to talk to him about the pains as he has a long waiting list. Please can you give me a few diagnostic possibilities that I can look into. Thank you.
Asked On : Thu, 6 Sep 2012
Answers:  1 Views:  386
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Pathologist and Microbiologist 's  Response
Hello and welcome to HCM,

IUCDs are known to have some side effects. Lower abdominal pain is one of them.
However, the pain does not have the stabbing character and it usually occurs soon after the insertion and fades away with passage of time. It will not appear after a period of two years.

So, it seems that the pain is arising from some other site.
In the left lower abdomen, the structures present are left ovary, left fallopian tube, sigmoid colon, soft tissues like nerves fibrous tissue, mesocolon to name a few.
You need an ultrasonography of the abdomen and pelvis to look for any mass lesion.

The fruther investigations and management will be guided by the result of the imaging studies.
I advise you to consult your doctor (physician) for further work up.

As far as cessation of the periods is concserned, IUCDs are known to regularize the periods and to reduce menstraul flow in case the woman is suferring from excessive flow.

If there are abnormalities of the menstrual flow, you need to consult your gynecologist.

Thanks and take care.
Dr Shailaj P Wahal
Answered: Mon, 15 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor